Texas, 2015

Flash Flooding and Lightning Strikes in Texas, August 20, 2015

August 20, 2015 · NWS HGX · 4 events in 3 counties and zones

Early morning showers and thunderstorms developed and moved very little for several hours resulting in flash flooding across parts of Galveston and Brazoria counties. Rainfall totals of 5 to 7 inches were common, and isolated totals did reach 10 inches in the Bayou Vista area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Early morning showers and thunderstorms developed and moved very little for several hours resulting in flash flooding across parts of Galveston and Brazoria counties. Rainfall totals of 5 to 7 inches were common, and isolated totals did reach 10 inches in the Bayou Vista area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 20, 6:08 AM CST, 5 minutes earlier.

Area forecast discussion, Aug 20, 6:08 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
708 AM CDT THU AUG 20 2015

.AVIATION...
DAY 2 FOR RETURNING CONVECTION WITH MOST TERMINALS FROM METRO
SOUTHWARD EXPERIENCING TWO DISTINCT ROUNDS OF CONVECTION. THE
FIRST OCCURRING OVER THE NEXT FEW HOURS WITH A SECOND ROUND TIMED
DURING THE EARLY AFTERNOON HOURS. AN UNSEASONABLE COLD FRONT IS
CURRENTLY LOCATED JUST NORTH OF THE THE CITY. LESS CONFIDENCE
CONCERNING NORTHERN HUB STORM ACTIVITY DUE TO THE POST-FRONTAL
OVERCAST INHIBITING WARMING INTO THE LOWER 90 CONVECTIVE TEMPS.
THE VICINITY NEAR-STATIONARY BOUNDARY WITH A NEAR 80 DEGREE DEW
POINT COASTAL AIR MASS PULLING UP AGAINST IT...WILL PRODUCEPERIODS
OF HEAVY RAINFALL (LIMITING VISIBILITIES)...FREQUENT LIGHTNING AND
GUSTY WINDS TO OR OVER 30 KNOTS. ATMOSPHERE WILL BEING TO STABILIZE
LATE THIS AFTERNOON INTO THE EVENING. A MOIST GROUND A D LIGHT
WINDS MAY PRODUCE EARLY FRIDAY IFR/MVFR DECKS ALONG WITH SHALLOW
GROUND FOG. 31

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
EXPECT INCREASING SHOWER AND THUNDERSTORM COVERAGE ACROSS SOUTHEAST
TEXAS TODAY AS DEEPER GULF MOISTURE SURGES ONSHORE AND A WEAK FRONTAL
BOUNDARY SAGS SOUTHWARD INTO THE AREA. SIMILAR TO YESTERDAY AT THIS
TIME...THE BEST COVERAGE SO FAR IS ACROSS PORTIONS OF OUR COASTAL
WATERS AND THEN OFF TO THE NORTHEAST INTO LOUISIANA. ANY BOUNDARIES
GENERATED FROM THESE STORMS COULD HELP TO FOCUS OUR AREA'S STORM
DEVELOPMENT TODAY AND COULD POSSIBLY LEAD TO ANOTHER SHOT OF LOCALLY
HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT LIGHTNING. ADDITIONAL
BOUNDARIES MIGHT COME FROM STORMS CURRENTLY ACROSS PORTIONS OF DEEP
SOUTH TEXAS. NOT A WHOLE LOT OF CONFIDENCE ON THE TEMPERATURE FORECAST
TODAY AS A LOT WILL DEPEND ON HOW MUCH RAIN AND ASSOCIATED CLOUD COVER
DEVELOPS. WILL CONTINUE TO INDICATE DECREASING RAIN CHANCES AND WARMING
TEMPERATURES OVER THE WEEKEND AND ON INTO THE START OF NEXT WEEK AS
HIGH PRESSURE BUILDS BACK ACROSS THE AREA. HIGHS TEMPERATURES WILL LIKELY
REACH THE MID TO UPPER 90S WITH HEAT INDEX VALUES BACK INTO THE 100S.
42

&&

MARINE...
AN APPROACHING COLD FRONTAL BOUNDARY WILL LIKELY BECOME STATIONARY
BEFORE REACHING THE COAST...WEAKENING LOCAL BAY AND GULF ONSHORE
WINDS THROUGH THE MORNING. SOUTHERLIES SHOULD GENERALLY REMAIN AT OR
BELOW SMALL CRAFT EXERCISE CAUTION CRITERIA TODAY AND TOMORROW.
WINDS AND SEAS WILL QUICKLY STRENGTHEN AND BECOME AGITATED IN OR
AROUND SCATTERED OFFSHORE THUNDERSTORMS. AS PRESSURES LOWER ACROSS
THE WESTERN PLAINS...LIGHT TO OCCASIONALLY MODERATE ONSHORE WINDS
WILL PREVAIL THIS WEEKEND. A DRIER WEEKEND IN RESPONSE TO THE
DEVELOPMENT OF NORTHERN GULF CENTERED HIGH PRESSURE. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  76  95  76  97 /  50  20  30  10  20
HOUSTON (IAH)              90  76  93  77  95 /  60  30  30  20  20
GALVESTON (GLS)            90  82  90  82  90 /  60  50  40  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, Aug 20, 2:50 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 AM CDT THU AUG 20 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
350 AM CDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORMS ARE EXPECTED TODAY. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH MERGING BOUNDARIES AND CELLS THAT COULD LEAD
TO SOME STREET FLOODING. GUSTY WINDS AND FREQUENT LIGHTNING WILL
ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT DECREASING RAIN COVERAGE AND WARMING TEMPERATURES AS HIGH
PRESSURE BUILDS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

GMZ330-335-350-355-370-375-211300-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
350 AM CDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINDS AND SEAS WILL BE HIGHER IN AND NEAR SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Houston radar (KHGX), 42 km away, was scanning. The volume nearest the first event began at 12:10 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 flash flood. Local standard time, as filed.

Lightning, Galveston

When
August 20, 6:13 AM CST
Where
Galveston County, 2.27 mi SW of Patton
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
29.460, -94.650

Light struck and caused a fire at an oil storage tank near Crystal Beach.

Flash Flood, Brazoria

When
August 20, 8:38 AM CST to 9:30 AM CST
Where
Brazoria County, 1.1 mi NW of Pearland to 1.47 mi W of Pearland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.580, -95.294

There was street flooding in and around the Pearland area.

Flash Flood, Galveston

When
August 20, 9:00 AM CST to 10:15 AM CST
Where
Galveston County, 0.4 mi S of Alta Loma to 1.17 mi SW of Galveston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.364, -95.080

Street flooding and road closures were reported across portions of central Galveston County including areas around Bayou Vista, La Marque, Hitchcock, Freddieville, as well as near the intersection of Highway 3, Highway 6 and Interstate 45. More street flooding and road closures were found on Galveston Island along Harborside Drive.

Lightning, Harris

When
August 20, 10:30 AM CST
Where
Harris County, 0.91 mi SW of Satsuma
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
29.910, -95.630

A lightning strike caused a house fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588750, 592649, 592653, 592648.